Alert archive / Kansas / Dense Fog Advisories in 2016
Dense Fog Advisory 21, NWS Wichita, KS
NWS Wichita, KS issued this dense fog advisory at Dec 25, 2016, 9:05 AM CST for Lincoln County, Kansas. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2016, 9:05 AM CST (15:05 UTC)
- Expired
- Dec 25, 2016, 10:00 AM CST
- In force
- 55 min
- Issued by
- NWS Wichita, KS
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
594 WWUS73 KICT 251505 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 905 AM CST SUN DEC 25 2016 ...DENSE FOG WILL CONTINUE EARLY THIS MORNING... ...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS LATER TODAY... KSZ033-252300- /O.EXP.KICT.FG.Y.0020.000000T0000Z-161225T1500Z/ /O.NEW.KICT.FG.Y.0021.161225T1505Z-161225T1600Z/ /O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/ LINCOLN- INCLUDING THE CITIES OF...LINCOLN...SYLVAN GROVE 905 AM CST SUN DEC 25 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. * VISIBILITIES... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING...DENSE FOG WILL CONTINUE UNTIL MID-MORNING. SOUTH WINDS WILL INCREASE BY MID TO LATE MORNING WITH SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON. * IMPACTS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH WILL CAUSE HAZARDOUS DRIVING CONDITIONS. THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN. USE YOUR HEADLIGHTS AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ032-048-049-252300- /O.EXP.KICT.FG.Y.0020.000000T0000Z-161225T1500Z/ /O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/ RUSSELL-ELLSWORTH-SALINE- INCLUDING THE CITIES OF...RUSSELL...ELLSWORTH...WILSON...SALINA 905 AM CST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...DENSE FOG ADVISORY HAS EXPIRED... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING...SOUTH WINDS WILL INCREASE BY MID TO LATE MORNING WITH SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON. * IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH WILL CAUSE HAZARDOUS DRIVING CONDITIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ047-050>053-067>069-082-083-091>093-252300- /O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/ BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN- SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...GREAT BEND...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... ANDOVER...ROSE HILL...KINGMAN...DERBY...HAYSVILLE...BEL AIRE... PARK CITY...VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA... WELLINGTON...WINFIELD...ARKANSAS CITY 905 AM CST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING...SOUTH WINDS WILL INCREASE BY MID TO LATE MORNING WITH SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON. * IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
305 WWUS73 KICT 251600 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1000 AM CST SUN DEC 25 2016 KSZ033-252300- /O.EXP.KICT.FG.Y.0021.000000T0000Z-161225T1600Z/ /O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/ LINCOLN- INCLUDING THE CITIES OF...LINCOLN...SYLVAN GROVE 1000 AM CST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING...SOUTH WINDS WILL INCREASE THIS MORNING WITH SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON. * IMPACTS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH WILL CAUSE HAZARDOUS DRIVING CONDITIONS. THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ032-047>053-067>069-082-083-091>093-252300- /O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/ RUSSELL-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO- HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...RUSSELL...GREAT BEND...ELLSWORTH... WILSON...SALINA...LYONS...STERLING...MCPHERSON...HILLSBORO... MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON... NEWTON...EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...KINGMAN... DERBY...HAYSVILLE...BEL AIRE...PARK CITY...VALLEY CENTER... WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON...WINFIELD... ARKANSAS CITY 1000 AM CST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING...SOUTH WINDS WILL INCREASE THIS MORNING WITH SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON. * IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST WEST ORIENTED ROADS AND HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this dense fog advisory went out at Dec 25, 5:45 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 25, 5:45 AM CST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 545 AM CST Sun Dec 25 2016 .SHORT TERM...(Today through Tuesday night) Issued at 322 AM CST Sun Dec 25 2016 Today: Early this morning scattered light showers developed just north of a warm front that is draped across Northern OK. Fog is dissipating across Southeast KS but across most of Central & South-Central KS widespread fog is still reducing visibilities to 1/2 mile or less. Today remains by far the most active period of the forecast. A deep negatively-tilted upper-deck trof that has been discussed for about a week is still expected to undergo rapid cyclogenesis as it surges northeast from AZ & NM to the Nebraska/SD border. With an equally intense surface cyclone situated over Eastern CO, the lower-deck southwest flow will increase considerably to not only scour the fog but enable richer moisture to continue surging further into the Central Plains. Instability is lacking but the deep-layer shear is STRONG. As the vicious cyclone crosses the Nebraska/SD border this afternoon, a Pacific cold front will surge east/southeast into KS. A line of thunderstorms will erupt along the front and with the deep, very strong shear becoming almost unidirectional, severe thunderstorms are likely along the front with damaging winds by far the greatest threat. With the rapid eastward surging front, the thunderstorms should vacate Southeast KS early this evening. The strong lower deck moisture advection should offset the strong southwest winds to prevent the grassland fire danger from venturing into "Extreme Country". The strong, south-southwest winds have prompted a Wind Advisory for Central & South-Central KS that'll be in effect from 9 AM until 5 PM. Record highs are likely in most areas. The record highs appear at the end of this discussion. Mon-Tue Night: Quiet weather slated for all areas as a surface high moves east into the Great Plains. A 2nd, compact upper-deck shortwave surges east across KS on Mon but with moisture greatly lacking anticipate only an increase higher-level cloudiness. .LONG TERM...(Wednesday through Saturday) Issued at 322 AM CST Sun Dec 25 2016 Wed-Fri Night: The remainder of the work-week will be quiet as the Great Plains will be under a strong W-NW upper-deck regime that'll keep the neighborhood in a predominantly dry environment. Next Weekend: The next chance for any precipitation may arrive on Sat when a deep upper-deck low should eject a "lead" short wave east northeast across the Southern Plains. This would of course induce lower-deck cyclogenesis over the Western Plains that would inject increasing moisture northeast into KS. For now have assigned a light rain/light snow mixture to Southeast KS. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 545 AM CST Sun Dec 25 2016 IFR/LIFR cigs and vsbys will gradually improve later this morning, though only into the MVFR category within an unseasonably warm and moist airmass. South winds will increase markedly in advance of a potent storm system. Scattered to numerous showers will occur ahead of the associated surface dry-line/cold front, which will sweep east across the area this afternoon. A line of strong to marginally severe convection is expected along this front. Even away from any convection south winds will become quite strong today, in the wake of the front as well, as deep mixing will occur in the drier airmass after the frontal passage. VFR conditions are expected behind the front this evening into tonight with winds gradually diminishing. KED && .CLIMATE... Issued at 322 AM CST Sun Dec 25 2016 Christmas Day Record Highs: Wichita: 65 In 1960 Salina: 69 In 1922 Chanute: 71 iN 1922 Russell: 75 In 1950 && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 32 50 26 / 70 0 0 0 Hutchinson 65 30 48 24 / 70 0 0 0 Newton 63 31 47 27 / 80 10 0 0 ElDorado 65 33 49 27 / 70 10 0 0 Winfield-KWLD 66 34 52 27 / 70 10 0 0 Russell 61 25 46 22 / 80 0 0 0 Great Bend 60 26 46 22 / 80 0 0 0 Salina 66 29 47 24 / 70 0 0 0 McPherson 65 29 47 24 / 70 0 0 0 Coffeyville 69 39 55 28 / 70 40 0 0 Chanute 68 37 52 27 / 70 30 0 0 Iola 68 36 51 27 / 70 40 0 0 Parsons-KPPF 68 38 54 27 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CST this morning for KSZ032-033- 047>053-067>069-082-083-091>093. Wind Advisory from 9 AM this morning to 5 PM CST this afternoon for KSZ032-033-047>053-067>069-082-083-091>093. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED CLIMATE...EPS
Hazardous weather outlook, Dec 25, 7:01 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 701 AM CST SUN DEC 25 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 701 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL LINGER ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS UNTIL MID-MORNING. PLEASE REFER TO THE DENSE FOG ADVISORY FOR DETAILS. STRONG SOUTH WINDS ARE EXPECTED LATER THIS MORNING AND THROUGH THE AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. PLEASE REFER TO THE WIND ADVISORY FOR DETAILS. A FAST-MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP ACROSS THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THE LINE OF STORMS WILL AFFECT LOCATIONS GENERALLY WEST OF INTERSTATE 135 BETWEEN 9 AM AND NOON...BETWEEN INTERSTATE 135 AND THE FLINT HILLS BETWEEN NOON AND 3 PM...AND FAR EASTERN KANSAS BETWEEN 3 AND 6PM. A VERY HIGH GRASSLAND FIRE DANGER IS ALSO LIKELY IN ALL AREAS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE IN SOUTHEAST KANSAS NEXT SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING INTO THE AFTERNOON FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:15 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| Dec 25, 11:21 AM CST | Special Weather Statement | ICT | Barton, Russell | 54 min |
| Dec 25, 11:59 AM CST | Special Weather Statement | ICT | Ellsworth, Lincoln, Reno, Rice | 61 min |
| Dec 25, 12:18 PM CST | Special Weather Statement | ICT | Harper, Kingman | 57 min |
| Dec 25, 12:22 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 37 min |
| Dec 25, 12:59 PM CST | Special Weather Statement | ICT | Harvey, McPherson, Saline, Sedgwick | 61 min |
| Dec 25, 1:46 PM CST | Special Weather Statement | ICT | Butler, Cowley, Marion | 59 min |
| Dec 25, 2:30 PM CST | Special Weather Statement | ICT | Chase, Cowley | 60 min |
| Dec 25, 3:26 PM CST | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 64 min |
Nearby
Dense Fog Advisories in Kansas, 2016Every dense fog advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.